MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Catalog Number HLF-S273-HSMA
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/24/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) # - k124030.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, a patient of unknown age and gender underwent a ureteroscopy for ureteral stones in which a cook single-use holmium laser fiber, g25294, was used.The first fiber that was used broke near the tip when the scope was flexed.Nothing broke off in the patient.The fiber was removed and the physician used another fiber, g25295 lot# 7364233.The tip of this fiber broke when attempted to fire.There was no damage to the scope & no harm to the patient.A third fiber was used with no further complications.Two reports are being filed to capture each of the two alleged failures.The first fiber breakage report.The second fiber breakage - mfr.Report # 1820334-2019-00287.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Investigation ¿ evaluation.A document based investigation was performed including a review of complaint history, the device history record, instructions for use, manufacturing instructions, and quality control data.Device master record (dmr) review in response to this incident, cook completed a review of the product dmr.The following controls are in place to address the reported failure mode: mi_hlf-h ver.8 (d00129599) ¿holmium laser fiber¿ ver.8 includes the following: 4.3 program 4.3.1 insert proximal end of fiber into sma connector on test box and screw fiber in completely.Unscrew fiber from test box and visually inspect glue bond between metal ferrule and silicon hub.4.3.1.1 if glue bond is adequate, reconnect fiber to test box and screw in completely.4.3.1.2 if glue bond is inadequate, treat as non-conformance.4.3.2 turn on the test box, refer to si-409 for instructions.4.3.3 assure the program has recognized fiber and no failure codes are present.¿ if failure occurs, reprogram fiber once.¿ if failure fails to program second time, scrap fiber.4.3.4 assure no breaks are present along the fiber length and green output from end of fiber creates a well-defined circle.4.3.5 remove laser fiber from test box and cover ferrule with tethered cap.4.3.6 slide tubing completely over laser fiber.Qc_hlf-h ver.4 (d00129684) ¿holmium laser fiber¿ ver.4 includes the following: 4.2 verification of product ¿ frequency: qsi03_05 level iii (aql 0.65) 4.2.1 verify that the distal end of the laser fiber is fully inside the tubing.4.3 verification of product ¿ frequency: qsi03_05 level ii (aql 1.0) 4.3.1 verify that the tubing is placed correctly in snap-fit position.4.3.2 verify that the connector is placed according to drawing.Cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.Cook also reviewed product labeling.The product ifu, [u_hlf_rev1] ¿holmium laser fiber (single-use)¿ provides the following information to the user related to the reported failure mode: precautions a number of different factors affect the life of any particular fiber: ¿ improper handling.¿ never subject fiberoptic to sharp bends in handling, use, or storage ¿ discard any fiberoptic assembly that is cracked or broken, or does not meet minimum transmission standards device history record (dhr) review in response to this incident, cook completed a review of the dhr for lot 9109002 records and it found there no non-conformance product.A trackwise search revealed this complaint to be the only one associated with complaint lot number 9109002.Because there are no non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.Device failure analysis the complainant did not return the complaint device to cook for investigation as the customer threw it away.Conclusion device did not return to cook facility to technical evaluation, however, cook has concluded that definitive conclusion could not be determined using provided information.The risk analysis, qera 1435 rev 003 was reviewed and it was determined risk reduction is recommended and ric-222753 initiated to address the issue.Corrective action initiated and twenty months of laser fiber damage, breakage or separation observation showed downward trend for these failure modes.Hence, no action was required at this time and the failure mode will continue to be trended and monitored.The complaint was confirmed based on customer testimony.Cook will continue to monitor for similar complaints.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information: the difficulty with the devices delayed the case by 1-2 minutes.The devices are not available for physical evaluation."the customer was not concerned about the fibers breaking and thought they may have been handled improperly".The fiber was discarded.The fibers were being used in conjunction with a versapulse powersuite 100w laser (s/n (b)(4).The power settings were : energy/pulse (j/p)-0.4, repetition rate (hz)-30, total energy (wattage) 12 watts.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8284971
Report Number1820334-2019-00286
Device Sequence Number16458617
Product Code GEX
UDI-Device Identifier00827002252943
UDI-Public(01)00827002252943(17)210821(10)9109002X
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/21/2021
Device Catalogue NumberHLF-S273-HSMA
Device Lot Number9109002X
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/24/2019
Supplement Date Received by Manufacturer03/10/2019
Initial Report FDA Received Date01/29/2019
Supplement Report FDA Received Date03/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
LUMINOUS POWERSUITE 100 WATT; VERSAPULSE POWERSUITE 100W